Update on Dylan
A little update on Dylan.
The 100mg of Gabapentyn made Dylan sleep all day so we went back to 2 capsules divided into 3 (66.6mg). But Dylan is still air scratching while out walking. I am going to divide 3 capsules into 4 (75mg) and see how he does on this.
Here's a little film of how I split the pills, I buy empty capsules for this and use the ones I have emptied.
And here are some current pictures. I'm worried about Dylan's coat. Ok so the big patch that was shaved for his spinal tap grew back as "cotton coat" but now it is spreading. It's a real shame as he has a wonderful shiney smooth coat. He is under 7kg and still entire so maybe it is the pills?
These are after a bath so looking bigger than he is. His eyes might look funny as I did some red eye correction on the photos. The patch that was shaved on his neck is growing back slowly but is still lovely and soft.
I'm not gonna lie pauline, it looks like something way Worse! :eek:
That was scary looking, Pauline.
Hope Dylan will feel less sleepy after adjusting the amount of Gabapentyn. He's such a doll even all poofy after a bath.
:luv:I dont care how his coat looks he is beautiful :l*v:
----Aileen and the gang ?(Barney---Jazzie---Jake)
If he is still scratching I would return to talk to the neurologists -- it's not a good idea to experiment with dosages without medical support in doing this, especially not to ever reduce pain medication when his scratching is a sign of discomfort and pain. If 75mg isn't enough then I would not even consider reducing it. Perhaps you need some additional meds. Many dogs are on two or three. Leo is on two.
Leo is much smaller than Dylan and gets 100 to 150mg 3x depending on how he is doing. He's been on 100mg 3x for several years.
Keep in mind that what you are seeing as tiredness could possibly be an avoidance of activity and lethargy due to pain of the condition itself! Dogs that are in pain tend to sleep more and avoid activity. It may be that increasing his dosage would cause an improvement. That is why in this case I would be working closely with a neurologist to reassess his pain levels and the current effectiveness of the pain meds.
Gabapentin won't cause his coat to change. Shaving it probably did -- this is why so breeders often say not to cut the coats of cavaliers as it can cause a coat change (I think another thing that gets attributed to neuteres as many pet owners start cutting their coats not too long after the dogs are neutered... that's when coats tend to start to get long). Unfortunately if a dog needs shaving for surgery etc there isn't too much that can be done though of course. Also it doesn't always do this (Leo's been shaved as has Jaspar with no change). Maybe it will appear less fluffy as it gets longer as well?
Because of its huge size now, I'm going to suggest this thread be wound up and that you open a new thread in the health section in future for further discussions of this sort on medical issues or Dylan's SM condition (or open it in the SM section, better yet) -- this is a topic that is best filed into health where it may benefit others :) rather that here in the general news section, and really long threads like this are very hard for people to follow and many people won't have been active o the board when this started and simply won't bother to read it as it is so long.
I'm confused, what looks like something way worse?
Originally Posted by kmatt
Don't worry, I do consult the neurologist before any change with the meds. She told me to try 100mg for a week and if it makes him too drowsy he can go back down. He has Rimadyl as a backup. 100mg three times a day really does make him sleep all day, a lower dose and he is better.
Originally Posted by Karlin
Pauline he is beautiful I always think that your photos of Dylan are so good has for the meds I cannot give advice only to keep in touch with your vets
Originally Posted by *Pauline*
---Aileen and the gang (Barney---Jazzie---Jake)
Oh sorry I realise you were mentioning raising the dose, not lowering. As long as your neurologist knows what is going on. :thmbsup:
Maybe 100mg twice daily would help.
If he only scratches on walks maybe you don't need to be moving dosages around. Some dogs will simply always scratch on walks -- they are just too sensitive at the contact points of collar or harness. If that is the case, then I don't think I'd be raising dosages simply for that one type of scratching incidence.
Has your neurologist considered using gabapentin in combination any of the range of different meds that are suggested for example in Clare's treatment diagram?
I've created a new thread with your new posts here, and closed the old one. :thmbsup: